Geriatrics and nursing

VES-13 — Vulnerable Elders Survey

13 questions on age, self-rated health and function. A score of 3 or more identifies older adults at risk of functional decline or death within 2 years.

1Age
2Compared with other people your age, how would you rate your health?
3How much difficulty with: Stooping, crouching or kneeling
4How much difficulty with: Lifting or carrying objects as heavy as 10 pounds (4.5 kg)
5How much difficulty with: Reaching or extending arms above shoulder level
6How much difficulty with: Writing, or handling and grasping small objects
7How much difficulty with: Walking a quarter of a mile (about 400 m)
8How much difficulty with: Heavy housework such as scrubbing floors or washing windows
9Because of health — Shopping for personal items (toiletries, medicines)
10Because of health — Managing money (keeping track of expenses, paying bills)
11Because of health — Walking across the room (a cane or walker is fine)
12Because of health — Light housework (washing dishes, straightening up, light cleaning)
13Because of health — Bathing or showering

How it is scored

  • Age: 75–84 — 1 point, 85 or over — 3 points.
  • Self-rated health fair or poor — 1 point.
  • Physical function (6 tasks): 1 point for each task done with a lot of difficulty or not at all, maximum 2 points.
  • Daily activities (5 tasks): 4 points if the person gets help with, or does not do because of health, at least one task. Difficulty without help scores nothing.

The total is 0–10; the vulnerability cut-off is 3.

More calculators

All calculators

This calculator is for education and does not replace a doctor’s assessment. Always interpret the result together with the history and examination.